Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 593, NWS Norman, OK

July 24, 2004Bryan County, Marshall County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 24, 2004, 4:56 PM CDT for Bryan County, Marshall County, Oklahoma. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2004, 4:56 PM CDT (21:56 UTC)
Expired
Jul 24, 2004, 5:45 PM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Bryan County, OK, Marshall County, OK

The radar

The Norman radar (KTLX), 156 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 242156
SVROKC
OKC013-095-242245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
456 PM CDT SAT JUL 24 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BRYAN COUNTY IN SOUTHEAST OKLAHOMA
  MARSHALL COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 545 PM CDT

* AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM NEAR CENTRAL LAKE TEXOMA...MOVING NORTHEAST AT
  25 MPH.

* LOCATIONS IN THE WARNING INCLUDE EASTERN LAKE TEXOMA...KINGSTON...
  LITTLE CITY...MCBRIDE...MEAD...SILO AND WOODVILLE

HAIL UP TO THE SIZE OF NICKELS AND WINDS OF 60 MPH ARE LIKELY.

LAT...LON 3403 9681 3389 9667 3402 9632 3416 9665

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:30 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 24, 3:30 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT SAT JUL 24 2004

.DISCUSSION...
STORMS ARE FORMING ALONG THE COLD FRONT THAT IS SLOWLY PROGRESSING
SOUTHEAST ACROSS THE SOUTHEASTERN PART OF OUR FORECAST AREA.  THE
SHOWERS AND THUNDERSTORMS SHOULD CONTINUE UNTIL THE FRONT MOVES OUT
OF THE FORECAST AREA LATE THIS EVENING.  BEHIND THE FRONT...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL STILL BE
POSSIBLE... BUT LESS OF THEM AND NOT AS STRONG.

THE SHORT-TERM LIKELIHOOD OF THUNDERSTORMS IN OUR FAR SOUTHEAST
COUNTIES WILL LEAD TO SOME APPARENT INCONSISTENCIES WITHIN THE TEXT
FORECASTS.  THE FORECASTS FOR THAT AREA THAT INCORPORATE THE
PRE-00Z TIME PERIODS... OR ARE SUFFICIENTLY DETAILED... WILL SHOW
LIKELY PRECIPITATION EARLY THIS EVENING... WHILE THE LESS-DETAILED
TABLES WILL SHOW ONLY A CHANCE... IN A SIMILAR MANNER AS THE
PRELIMINARY NUMBERS BELOW.

RELATIVELY COOL WEATHER WILL CONTINUE FOR SEVERAL MORE DAYS...
ESPECIALLY TOMORROW... AS THE COOL HIGH PRESSURE SYSTEM SETTLES OVER
THE SOUTHERN PLAINS.  AN UPPER-LEVEL SYSTEM WILL PROVIDE A SLIGHT
CHANCE OF SHOWERS TOMORROW... BUT THOSE SHOWERS SHOULD DISSIPATE BY
SUNSET.

AFTER THAT... NORTHWEST FLOW SETS UP AGAIN... AND OVERNIGHT
CONVECTION WILL BE POSSIBLE... BEGINNING IN THE WEST TOMORROW
NIGHT.  ADDITIONAL CHANCES FOR PRECIPITATION WILL OCCUR EARLY NEXT
WEEK AS THE COLD FRONT RETURNS NORTH AS A WARM FRONT... BEFORE
DISSIPATING.  BY LATE NEXT WEEK... WE SHOULD BE BACK INTO MORE
NORMAL SUMMER MODE ONCE AGAIN.

THERE IS STILL A GOOD CHANCE THAT THE LOWS MONDAY MORNING... JULY
26... WILL BE NEW RECORD LOWS FOR THE DATE.
&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  61  74  61  83 /  20  20  10  10
HOBART OK         61  78  61  85 /  20  20  20  20
WICHITA FALLS TX  65  80  63  86 /  30  40  10  10
GAGE OK           57  76  56  84 /   0  20  20  20
PONCA CITY OK     60  73  60  82 /  20  20  10  10
DURANT OK         67  78  66  84 /  40  30  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

23 = CMS
Hazardous weather outlook, Jul 24, 12:00 PM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SAT JUL 24 2004

OKZ004>048-050>052-TXZ083>090-251200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER PARTS OF SOUTHEAST OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS SOUTHEAST OF A LINE FROM MARIETTA...TO
ADA...TO WETUMKA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
UNTIL 9 PM.

RECOMMENDED ACTIONS...
EMERGENCY MANAGERS AND STORM SPOTTER GROUPS IN THE SLIGHT RISK AREA
SHOULD BE PREPARED FOR POSSIBLE SEVERE WEATHER OPERATIONS FROM MID
AFTERNOON THROUGH MID EVENING.

DISCUSSION...
AN UNUSUALLY STRONG COLD FRONT FOR LATE JULY WILL MOVE SOUTHEAST
ACROSS SOUTHERN AND EASTERN OKLAHOMA AND NORTH CENTRAL TEXAS THIS
AFTERNOON AND EVENING. BREAKS IN THE CLOUDS TO THE SOUTHEAST OF THE
FRONT WILL RESULT IN HEATING AND DESTABILIZATION OF THE AIR MASS
AHEAD OF THE FRONT...WHILE WIDESPREAD CLOUDS AND AN UNSEASONABLY
COOL AIR MASS BEHIND THE FRONT KEEP MOST OF CENTRAL AND WESTERN
OKLAHOMA IN THE 70S AND LOWER 80S THIS AFTERNOON. DIFFERENTIAL
HEATING ACROSS THE FRONT WILL STRENGTHEN THE FRONTAL ZONE THIS
AFTERNOON...WHICH WILL LIKELY SET THE STAGE FOR SHOWERS AND
THUNDERSTORMS TO BEGIN TO DEVELOP AND INTENSIFY ALONG AND AHEAD OF
THE FRONT...FROM NORTH CENTRAL TEXAS NORTHEASTWARD INTO SOUTHEAST
OKLAHOMA... BY MID AFTERNOON. RELATIVELY WEAK WINDS ALOFT WILL LIMIT
THE POTENTIAL FOR SEVERE THUNDERSTORMS...BUT INSTABILITY WILL LIKELY
BECOME SUFFICIENT TO ALLOW A FEW STORMS TO PRODUCE HAIL UP TO NICKEL
SIZE AND WINDS LOCALLY UP TO 60 TO 70 MPH.

THE FRONT WILL MOVE SOUTH INTO TEXAS AND THE THUNDERSTORM POTENTIAL
WILL DECREASE BY MID EVENING.

BEHIND THE FRONT...A FEW ELEVATED THUNDERSTORMS MAY DEVELOP FROM
WESTERN NORTH TEXAS INTO SOUTHWEST AND CENTRAL OKLAHOMA THIS
AFTERNOON. DUE TO THE ELEVATED NATURE OF THESE STORMS AND THE COOL
AND STABLE SURFACE AIR...SEVERE WEATHER POTENTIAL WITH ANY OF THESE
STORMS WILL BE MINIMAL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY JUL 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL MAY ACCOMPANY THUNDERSTORMS OVER SOUTHEAST
AND SOUTH CENTRAL OKLAHOMA THIS AFTERNOON AND EVENING...WHICH COULD
CAUSE PONDING ON ROADWAYS AND FLOODING OF LOW-LYING OR POORLY
DRAINED AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
WITH NORTHWEST FLOW ALOFT... THUNDERSTORMS WILL BE POSSIBLE ACROSS
WESTERN OKLAHOMA AND PARTS OF WESTERN NORTH TEXAS LATE SUNDAY NIGHT.
CHANCES FOR THUNDERSTORMS WILL RESUME TUESDAY AND CONTINUE THROUGH
THURSDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.

24

In the hours before

Special weather statement, Jul 24, 2:05 PM CDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
205 PM CDT SAT JUL 24 2004

OKZ041-241915-
MURRAY OK-
205 PM CDT SAT JUL 24 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR MURRAY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER LAKE OF THE ARBUCKLES AT 205
PM CDT...MOVING EAST AT 5 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN MURRAY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
Special weather statement, Jul 24, 3:33 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
333 PM CDT SAT JUL 24 2004

OKZ050-051-242045-
LOVE OK-MARSHALL OK-
333 PM CDT SAT JUL 24 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LOVE AND MARSHALL COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF MARIETTA AT 333 PM
CDT...MOVING EAST AT 20 MPH. OTHER STRONG STORMS EXTENDED FROM WEST
OF MARIETTA WEST TO NEAR GRADY...MOVING NORTHEAST AT 15 MPH.

HEAVY RAIN AND STRONG GUSTY WINDS...POSSIBLY TO AROUND 50 MPH... ARE
POSSIBLE. THE STORM SOUTH OF MARIETTA WILL APPROACH WEST SIDES OF
LAKE TEXOMA BY 4 PM.

24

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.